fingernail woes

 It just occurred to me to ask if any others out there have noticed since chemo that their fingernails are very weak and soft; breaking and tearing at the smallest little bump or bang?  I always had super strong nails (could even turn screws with them, not that I often did so LOL!), but sadly, I've no such luck anymore.   I kept thinking they'd toughen up again after a while, but it's been almost 15 months since I finished my last series of chemo treatments and I still have to carry a nail file with me at all times because of constant breaks and snags.  It's a small concern, but I'd never heard that chemo could have this affect....so it leaves me wondering if I'm alone in this?  Best to all, M.

Comments

  • @maggiemae....just the opposite for me. My nails, which were always very strong, got weak before I was diagnosed. But after chemo they returned to what they used to be.  Maybe a calcium deficiency for you?  Next time you have blood work ask your doctor to check perhaps?  I feel for you though. I love being able to flash my real nails and not those gel things people default to these days.    
  • FlowergirlFlowergirl Mod Vol
    Hello @maggiemae and hope this message finds you managing ok. 
    A few people undergoing different treatments have mentioned this to me as well.
    We have found it helpful to keep nails trimmed short, as well as using a nail hardening stick/polish/treatment.
    Yes, so annoying when it happens to crack and snag at the worst spot.
  • FlowergirlFlowergirl Mod Vol
    I found a green tea and bamboo nail hardening polish worked for me - good luck :)
  • Thanks @flowergirl and @fearless...I'll try both those suggestions!

  • Hi @maggiemae and @Fearless and @flowergirl...my nails are brittle and ridged..they are in awful shape..I had a couple of nail start lifting with chemo..but are better now...but my nails arent as annoying as the body hair and facial hair that has come back x 10...any recommendations for good ridence other than more chemo😁!!
  • kastoyleskastoyles ✭✭
    @bluebird - I had some awful black fuzz sprout on my face and neck after chemo. I had it waxed and it never came back. However, the chin whiskers are doing quite well... LOL
  • My fingernails were never affected. But my gums were. Had to have surgery on them. What I hated was all the hair on my legs was ingrown when it came back. I also had fuzz on my face but most of it is gone. 3 yrs finished Chemo 
  • I have to say that being in remission of course is the best about chemo,..but being hairless was not so bad!!
  • Except it was winter for me so hairless legs did me no good :D
  • Hey @bluebird, @kastoyles and @angel27, my face is fuzzier than ever too since chemo - and I agree that being hairless was pretty darn convenient :-)
  • Every now and then I threaten to shave off my hair. My mop is naturally curly and we definitely have a love/hate relationship with each other.
  • Well @maggiemae, @kastoyles, @angel27..I dont know what I'm going to with the body hair that has come back fast and furious..and it seems it's in more places than I thought existed...and well my head hair..its curlier and longer than I have had in years...and moppier...so maybe I should just celebrate it..live it..enjoy it.
  • I have naturally curly hair and after chemo it came in softer. However, it did return to the coarse texture I had before chemo. @Bluebird when did you finish chemo??
  • @kastoyles..I finished my chemo november 2018...my hair I think has more color..much darker at the back and lighter on top..less white..I think the coloring is what they call an ombre.people pay lots for that..if they only knew
  • @Bluebird -..no such luck for me - it came in the same gray colour..sigh.. LOL
  • @kastoyles..at least we had hair that came in...I have a friend and her hair took forever to come back  and quite thin after chem..not to scare anyone..but everyone respond differently to the chemo.
  • @bluebird - yes we do all respond differently.  My hair is thinner on the top than it used to be, but it's there...
Sign In or Register to comment.